Alert archive / Minnesota / Beach Hazards Statements in 2014

Beach Hazards Statement 11, NWS Duluth, MN

August 22, 2014Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota

NWS Duluth, MN issued this beach hazards statement at Aug 22, 2014, 5:20 AM CDT for Douglas County, Wisconsin; Carlton County, Saint Louis County, Minnesota. It took effect at Aug 22, 2014, 7:00 AM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2014, 5:20 AM CDT (10:20 UTC)
In effect from
Aug 22, 2014, 7:00 AM CDT
Expired
Aug 22, 2014, 8:00 PM CDT
In force
13 hr
Issued by
NWS Duluth, MN

Counties Carlton County, MN, Saint Louis County, MN, Douglas County, WI

The radar

The Duluth radar (KDLH), 11 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 10.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2014-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2014-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
553 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

926 
WHUS43 KDLH 221020
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
520 AM CDT FRI AUG 22 2014

MNZ037-WIZ001-230100-
/O.NEW.KDLH.BH.S.0011.140822T1200Z-140823T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
520 AM CDT FRI AUG 22 2014

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A BEACH HAZARDS
STATEMENT FOR DANGEROUS SWIMMING CONDITIONS...WHICH IS IN EFFECT
THROUGH THIS EVENING. 

* LOCATION...PARK POINT BEACH

* DANGEROUS SWIMMING CONDITIONS ARE EXPECTED ALONG THE LAKE 
  SUPERIOR SHORELINE DUE TO HIGH WAVE ACTION AND STRONG RIP 
  CURRENTS.

* HIGH WAVE ACTION ALONE CAN MAKE SWIMMING DIFFICULT ON DAYS SUCH
  AS THIS. INCOMING WAVES IN RAPID SUCCESSION CAN TIRE A SWIMMER
  QUICKLY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS IN SANDBARS...
NEAR SHORELINE STRUCTURES SUCH AS PENINSULAS OR BREAKWALLS...AND
NEAR RIVER MOUTHS.

PLEASE VISIT THE FOLLOWING WEBSITE TO SHARE YOUR THOUGHTS ON THE
NEW BEACH HAZARDS STATEMENT...

HTTP://WWW.WEATHER.GOV/SURVEY/NWS-SURVEY.PHP?CODE=CHMBHS (ALL
LOWER CASE)

FOR ADDITIONAL SAFETY INFORMATION AND PRECAUTIONS...PLEASE VISIT
WWW.WEATHER.GOV/DULUTH

&&

$$
1 follow-up statement
585 
WHUS43 KDLH 230122
CFWDLH

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE DULUTH MN
822 PM CDT FRI AUG 22 2014

MNZ037-WIZ001-230230-
/O.EXP.KDLH.BH.S.0011.000000T0000Z-140823T0100Z/
CARLTON/SOUTHERN ST. LOUIS-DOUGLAS-
INCLUDING THE BEACHES OF...DULUTH...SUPERIOR...
AND PARK POINT BEACH
822 PM CDT FRI AUG 22 2014

...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE WIND AND WAVES HAVE DIMINISHED THIS EVENING LESSENING THE
THREAT FOR RIP CURRENTS. AN ONSHORE FLOW WILL CONTINUE THROUGH
SATURDAY AND IT IS EXPECTED TO STRENGTHEN DURING THE DAY SATURDAY.

$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this beach hazards statement went out at Aug 22, 3:37 AM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 22, 3:37 AM CDT, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
337 AM CDT FRI AUG 22 2014

.SYNOPSIS...
ISSUED AT 308 AM CDT FRI AUG 22 2014

MID LVL RIDGING CONTINUES OVER THE CWA EARLY THIS MORNING AS A
BROAD AREA OF WEAK LOW PRESSURE SHIFTS SLOW EAST UNDERNEATH.
LATEST RUC SHOWS A 925 LOW OVER WCTRL WISC WITH AN INVERTED SHEAR
AXIS EXTENDING NORTHWEST TOWARDS KBJI AND KROX. THIS IS FOLLOWED
BY A COLD FRONT STRETCHING FROM ERN MANITOBA SOUTH TO CENTRAL
SODAK. MAIN STORY OVER CWA THIS MORNING IS TRAPPED MOIST LAYER...
ABOUT 5K FT IN DEPTH...UNDERNEATH SUBSIDENCE INVERSION. BR/FG AND
EVEN SOME DRIZZLE IS OCCURRING IN MANY AREAS. A FEW CONVECTIVE
CELLS HAVE TRIED TO DEVELOP OVER SERN WISC ZONES IN AN AREA OF LOW
LVL THETAE RIDGE AXIS. LIMITED INSTABILITY HAS ALLOWED FAIRLY
SHORT TEMPORAL NATURE TO DEVELOPMENT.

&&

.SHORT TERM...(TODAY THROUGH SATURDAY)
ISSUED AT 308 AM CDT FRI AUG 22 2014

TODAY...FCST MDL SNDGS SUGGEST IT MAY TAKE QUITE SOME TIME TO
DISSIPATE THE CANOPY OF STRATUS AND BR ACROSS THE REGION. COND
PRES DEFICITS SHOW A TREND TO DIMINISHING BR BY 14/15Z....THEN A
RELATIVELY SATURATED CLOUD LAYER FINALLY BREAKING AFTER 2PM.
PRECIP CHC SEEMS QUITE LIMITED BY RIDGING ALOFT AND LACK OF LOW
LVL FOCUS FOR CONVERGENCE. THE GREATEST OPPORTUNITY MAY ARISE IN
THE AFTERNOON AHEAD OF APPROACHING FRONTAL BDRY PUSHING TOWARDS
NWRN CWA. MID LVL WARMTH WILL LIMIT MUCH DEVELOPMENT UNTIL
AFTERNOON AS 70H THERMAL COOLING COMMENCES OVER WRN CWA.

TONIGHT...MID LVL RIDGE AMPLIFIES OVERHEAD TONIGHT IN RESPONSE TO
UPSTREAM STRENGTHENING OF TROF OVER ROCKIES. FRONTAL BDRY WILL
STALL NORTH AND WEST OF CWA HOWEVER ITS ASSOCIATED PREFRONTAL
THETAE RIDGE WILL BE NEARBY. ALTHOUGH THE DRY FORECAST WAS CARRIED
OVER FROM PREVIOUS FCSTR...WILL NEED TO WATCH FOR SOME DEVELOPMENT
OF CONVECTION MAKING IT INTO NWRN CWA TONIGHT.

TOMORROW...HEIGHT FALLS MOVE INTO WRN HIGH PLAINS WITH SFC LOW
ORGANIZING OVER SODAK. A SWRLY MID LVL FLOW WILL BEGIN OVER THE
CWA AS THE RIDGE AXIS SHIFTS EAST. SFC HIGH PRESSURE WILL INCREASE
OVER LAKE SUPERIOR WITH DISTINCT ONSHORE COMPONENT TO BDRY LYR
WIND. TOUGH FCST FOR PRECIP AS MAIN FOCUS APPEARS TO BE SHAPING UP
OVER THE WRN CWA BY LATE IN THE DAY. CLOUDS/PRECIP FCST FOR NORTH
SHORE BASED ON A COMBINATION OF TERRAIN LIFT AND A GRADUAL
DEEPENING OF SYNOPTIC SCALE MOIST LAYER.

.LONG TERM...(SATURDAY THROUGH THURSDAY)
ISSUED AT 308 AM CDT FRI AUG 22 2014

THE STRONG SURFACE LOW WILL MOVE NORTH ALONG THE WESTERN MINNESOTA
BORDER SATURDAY NIGHT AND SUNDAY MORNING...BRINGING ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS...MAINLY THE THE WESTERN PORTIONS OF THE
FORECAST AREA OVERNIGHT.  HAVE GONE AHEAD AN INCREASED POPS TO
CATEGORICAL THERE...WITH HIGH END CHANCE TO LIKELY POPS ELSEWHERE AS
THE WARM FRONT MOVES NORTH ACROSS THE REGION.  MODELS ARE GETTING
CLOSE ENOUGH TOGETHER TO HAVE A FAIRLY HIGH CONFIDENCE...THOUGH THE
TRACK IS STILL SOMEWHAT PROBLEMATIC.  WITH THE SURFACE LOW MOVING
NORTHEAST OF THE REGION SUNDAY AND SUNDAY NIGHT....A COLD FRONT IS
DRAGGED THROUGH THE AREA.  DEPENDING ON THE MODEL...THE TIMING
DIFFERS...BUT EITHER WAY WE ARE LOOKING AT MORE CHANCE TO LIKELY
POPS.  THE ECMWF...WHICH IS FARTHER WEST THAN THE GFS IMPLIES WE MAY
HAVE SOME POTENTIAL FOR SEVERE STORMS...AS THE FRONT COMES THROUGH
LATER AND ALLOWS FOR HEATING DURING THE DAY TO BUILD INSTABILITY
AHEAD OF IT.  WILL HAVE TO WATCH THIS CAREFULLY IN THE NEXT FEW
DAYS.  HAVE GONE WITH SOME FAIRLY WARM HIGH TEMPS ON SUNDAY...BUT IF
THE ECMWF WORKS OUT...THESE WILL NEED TO BE RAISED.   THIS STORM
LINGERS OVER WESTERN ONTARIO FOR MONDAY BEFORE MOVING OFF TO THE
NORTHEAST MONDAY AFTERNOON AND NIGHT...KEEPING SOME CHANCE POPS
GOING OVER THE AREA BOTH PERIODS WITH COOLER TEMPERATURES.

OUR NEXT SIGNIFICANT STORM SYSTEM COMES BY ON TUESDAY THROUGH
WEDNESDAY.  MODELS ARE VARYING SIGNIFICANTLY BY THIS POINT...WITH
THE THE GFS BRINGING AN AREA OF MODERATE TO HEAVY RAIN ACROSS THE
FORECAST AREA...AND THE ECMWF KEEPING IT FARTHER SOUTH AND DRIER FOR
US.  FOR NOW HAVE GONE WITH A BLEND APPROACH WITH SOME CHANCE POPS
AND WE WILL HAVE TO REVISIT WITH LATER FORECASTS.  A STRONG SURFACE
RIDGE BUILDS INTO THE AREA FOR WEDNESDAY NIGHT AND
THURSDAY....BRINGING COOLER TEMPERATURES AND HOPEFULLY A BIT MORE
SUNSHINE TO THE REGION.  LOWS BY WEDNESDAY NIGHT AND THURSDAY NIGHT
MAY DIP INTO THE 40S AGAIN FOR PORTIONS OF THE AREA.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT)
ISSUED AT 1240 AM CDT FRI AUG 22 2014

MAINLY IFR/MVFR CONDITIONS COVERED THE NORTHLAND AS OF LATE EVENING.
CONDITIONS ARE EXPECTED TO LOWER TO IFR/LIFR OVERNIGHT IN
FOG/STRATUS. VSBYS WILL IMPROVE FRIDAY MORNING...AND CEILINGS WILL
GRADUALLY LIFT AS WELL. SOME AREAS WILL SEE VFR CONDITIONS BY MID TO
LATE AFTERNOON.

A WARM FRONTAL BOUNDARY SOUTH OF THE NORTHLAND WAS PARTIALLY
RESPONSIBLE FOR SCATTERED SHOWERS AND A FEW THUNDERSTORMS AS WELL.
THE COVERAGE OF THE SHOWERS/STORMS ARE EXPECTED TO WANE OVERNIGHT
WITH A FEW POSSIBLE ON FRIDAY. UPPER LEVEL HEIGHTS WILL BUILD FRIDAY
AND THAT SHOULD HELP LIMIT THE COVERAGE OF SHOWERS/STORMS FRIDAY
INTO FRIDAY EVENING. MORE FOG/STRATUS WILL DEVELOP FRIDAY NIGHT.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  71  60  70  61 /  20  10  20  60
INL  76  56  76  58 /  30  10  30  70
BRD  79  61  75  64 /  10  10  50  70
HYR  80  61  78  64 /  20  10  40  60
ASX  71  59  73  62 /  20  10  20  60

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
LS...SMALL CRAFT ADVISORY UNTIL 4 AM CDT EARLY THIS MORNING FOR
     LSZ142>146.

&&

SYNOPSIS...CANNON
SHORT TERM...CANNON
LONG TERM...LE
AVIATION...MELDE
Hazardous weather outlook, Aug 22, 4:24 AM CDT, 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
424 AM CDT FRI AUG 22 2014

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231130-
KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE-
SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA-
SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN-
CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-
BURNETT-WASHBURN-SAWYER-PRICE-
424 AM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND
NORTHWEST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE NORTHLAND
TODAY AND TONIGHT. THE MOST LIKELY AREAS WILL BE ACROSS THE
BORDERLAND THIS AFTERNOON... AND EAST OF THE HAYWARD LAKES REGION.
THE PRIMARY THREAT WILL BE LIGHTNING AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS WEEKEND ACROSS PARTS
OF THE NORTHLAND. ALTHOUGH IT APPEARS THAT THE HIGHEST RISK FOR
STORMS WILL BE ACROSS THE FAR NORTH SUNDAY...SPREADING SOUTHEAST
SUNDAY NIGHT... MUCH UNCERTAINTY EXISTS REGARDING A SPECIFIC
LOCATION OR TIMING FOR POTENTIAL SEVERE WEATHER. A VERY MOIST AND
UNSTABLE ATMOSPHERE WILL BE POSE A THREAT FOR SIGNIFICANT RAINFALL
AND POSSIBLE FLOODING OR FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

LSZ121-140>148-231130-
BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN-
GRAND MARAIS TO TACONITE HARBOR MN-
TACONITE HARBOR TO SILVER BAY HARBOR MN-
SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN-
DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI-
SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI-
424 AM CDT FRI AUG 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS OVER THE NEARSHORE
WATERS OF LAKE SUPERIOR.

AREAS OF FOG ARE EXPECTED OVER WESTERN LAKE SUPERIOR.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR SATURDAY AND
SUNDAY. STORMS MAY INCREASE IN FREQUENCY AND INTENSITY SUNDAY
EVENING AND OVERNIGHT.

CANNON

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS:
HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 8:02 PM CDTSpecial Weather StatementDLHPrice43 min

Nearby

Beach Hazards Statements in Minnesota, 2014Beach Hazards Statements in Wisconsin, 2014Every beach hazards statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.